MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE II UNSHIELDED 14V PATIENT CABLE; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE II UNSHIELDED 14V PATIENT CABLE; VENTRICULAR (ASSISST) BYPASS
Model Number 10002010
Medical Device Problem Codes Pumping Stopped (1503); Material Integrity Problem (2978); Material Twisted/Bent (2981)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient weight not provided.No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
The pump would not start.The monitor was changed and a kink in the patient cable was noticed.After the kink was removed, the pump started without issues.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of an issue starting the pump due to the patient cable was confirmed.The returned patient cable, lot 34756240210, underwent preliminary testing by connecting to a cable breakout fixture to test the continuity and resistance in the wires.The cable failed the test procedure; many measurements were not within the normal limits throughout the entire functional test.Many wires had high resistance including the communication line that would have contributed to the reported event.The cable did not have any kinks at the time of testing.The patient cable was stripped at the power module end and where there was cable jacket damage (incidental finding: superficial jacket damage).There was no cosmetic damage to the underlying wires.When the cable was manipulated, it activated a pump stop and a low voltage advisory alarm.This was due to the conductor breakdown in the cable.The root cause for the reported event was determined to be wire fatigue in the patient cable consistent with repetitive flexing of the cable.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The ifu states ¿the power module requires preventive maintenance at least once every 12 months for best possible operation.Preventive maintenance includes (but is not limited to): a functional test, replacing the power module backup battery (the backup battery is rechargeable but has a limited life), and replacing the power module patient cable.¿ heartmate 3 instructions for use section 7-¿alarms and troubleshooting¿ and heartmate 3 patient handbook section 5-¿alarms and troubleshooting¿ explain how to properly interpret and troubleshoot power cable disconnect alarms.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
Related manufacturer report numbers: 2916596-2020-04752 and 2916596-2020-04753.

Brand Name
HEARTMATE II UNSHIELDED 14V PATIENT CABLE
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
MDR Report Key10559915
Report Number2916596-2020-04500
Device Sequence Number11520212
Product Code DSQ
UDI-Device Identifier00813024011903
UDI-Public00813024011903
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number10002010
Device Catalogue Number10002010
Device Lot Number34756240210
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/04/2020
Supplement Date Received by Manufacturer04/22/2021
Initial Report FDA Received Date09/21/2020
Supplement Report FDA Received Date04/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR